Alabama, 2002

Hail in Alabama, May 3, 2002

May 3, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 3, 2:21 AM CST, 8 hours 37 minutes earlier.

Area forecast discussion, May 3, 2:21 AM CST, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
321 AM CDT FRI MAY 03 2002

LITTLE TIME, SO THIS WILL BE BRIEF.  WILL EXTEND FLASH FLOOD WATCH
SOUTH...INCLUDING ALL OF N AL AND CENTRAL AL AS FAR SOUTH AS BIBB
COUNTY. WILL ISSUE IT FOR ALL OF TODAY. SEVERE THUNDERSTORM WATCH
UNTIL 7 AM...AND WILL LIKELY SEE ADDITIONAL WATCHES FOR NORTH AND
CENTRAL AL LATER. THE FRONT HAS MOVED TO CENTRAL AL AND HAS STALLED.
THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR AND NORTH OF THE FRONT...
AND TRAIN ACROSS THE AREA THROUGHOUT THE DAY...RESULTING IN EXCESSIVE
RAIN IN PLACES. THE PRIMARY SEVERE WEATHER THREAT SHOULD BE HAIL AND
WIND.

HSV 068/056 074/055 082 +84-
BHM 076/059 076/056 085 874-
MGM 087/065 085/064 088 433-

.BHM...FLASH FLOOD WATCH FOR TODAY ALZ001>029-034-.

In the hours before

Special weather statement, May 3, 6:42 AM CST, 4 hours 16 minutes before
ALZ001>050-031500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 AM CDT FRI MAY 3 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT MOVED INTO NORTH ALABAMA LATE YESTERDAY...AND HAS
BECOME NEARLY STATIONARY ACROSS THE MIDDLE PART OF THE STATE THIS
MORNING.  THIS FRONT WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS ACROSS ALABAMA TODAY.

THE STORM PREDICTION CENTER HAS PLACED A LARGE PART OF CENTRAL
ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  AT THIS
TIME...THE BULK OF THE SEVERE WEATHER THREAT IS EXPECTED TO COME
THIS AFTERNOON AND EVENING.  WIND SHEAR PROFILES SUGGEST THAT THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...
AND THAT THE THREAT OF TORNADOES IS RELATIVELY LOW.

BECAUSE THE FRONT HAS BECOME NEARLY STATIONARY...STORM DEVELOPMENT
ALONG IT MAY CAUSE A FEW AREAS TO GET LOCALLY HEAVY RAINFALL.  A
FLASH FLOOD WATCH HAS BEEN POSTED FOR ROUGHLY THE NORTH HALF OF
ALABAMA FOR TODAY.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION...ESPECIALLY THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cullman

When
May 3, 10:58 AM CST
Where
Cullman County, 8 mi S of Cullman
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.067, -86.833

Quarter size hail was reported south of Cullman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294560.